High Surf, Orange County Coastal Areas
- When
- February 24, 10:00 PM PST to February 25, 1:00 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Reported by
- Fire Department/Rescue
Waves up to 15 feet high were observed along San Diego and Orange County beaches. In Ocean Beach, high surf damaged a 50 foot section of wooden railing, displaced cement benches, and destroyed fish-cleaning stations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Waves up to 15 feet high were observed along San Diego and Orange County beaches. In Ocean Beach, high surf damaged a 50 foot section of wooden railing, displaced cement benches, and destroyed fish-cleaning stations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 24, 9:30 PM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PST SUN FEB 24 2008 .SYNOPSIS...RESIDUAL MOISTURE WILL CAUSE PARTLY CLOUDY SKIES INTO MONDAY WITH PATCHY FOG OVERNIGHT. LARGE SURF WILL CONTINUE AT THE BEACHES INTO TUESDAY. OTHERWISE...FAIR AND WARMER THROUGH THE END OF THE WEEK UNDER HIGH PRESSURE. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (TONIGHT THROUGH WED)...THERE WERE A FEW CU AND SC W OF THE MOUNTAINS WITH A COUPLE LIGHT SHOWERS. HIGH CLOUDS WERE ALSO STREAMING OVER. THE 00Z NKX SOUNDING SHOWED DRYING WITH STRONG WLY WINDS ALOFT. ONSHORE GRADIENTS WITH ABOUT 6 MB SAN-IPL. THE COMBINATION OF LINGERING LOW LEVEL MOISTURE AND VARIABLE HIGH CLOUDINESS WILL CONTINUE PARTLY CLOUDY SKIES INTO MON. THERE COULD BE A FEW BRIEF SHOWERS YET THIS EVENING AND PATCHES OF GROUND FOG BY MORNING. THE STRONG W TO NW WINDS ACROSS THE MOUNTAINS AND LOCALLY INTO THE DESERTS WILL WEAKEN OVERNIGHT. WARMER MONDAY AS HIGH PRESSURE BEGINS TO BUILD. THE HIGH ALOFT AND WEAK OFFSHORE FLOW WILL BRING MORE WARMING TUE WITH MAX TEMPS LOCALLY INTO THE MID 70S W OF THE MOUNTAINS. MINOR TEMP CHANGES WED. MOSTLY CLEAR EXCEPT FOR A FEW HIGH CLOUDS TUE AND WED. && .LONG TERM (THU-SUN)...A WEAK SHORT WAVE TROUGH WILL MOVE PAST TO THE N EARLY THU FOLLOWED BY MORE WEAK OFFSHORE FLOW AND RIDGING. THIS WILL MAINTAIN FAIR AND MILD WEATHER THROUGH FRI. THERE SHOULD BE COOLER DAYS AND A RETURN OF MARINE LAYER CLOUDS NEXT WEEKEND WITH UPPER TROUGHING AND ONSHORE FLOW. && .AVIATION... 250430Z...MAINLY VFR CONDITIONS THIS EVENING WITH SOME AREAS OF MVFR NEAR KSAN AND KONT. ISOLATED LIGHT SHOWERS ARE EXPECTED TO END COMPLETELY BY 12Z. STRONG WINDS IN THE MOUNTAINS AND DESERTS ARE SHOULD EASE OVERNIGHT THROUGH MONDAY MORNING...ALTHOUGH SURFACE WIND GUSTS TO 40KT ARE POSSIBLE NEAR KPSP AND KTRM THROUGH 06Z. SKIES ARE EXPECTED TO BE MOSTLY CLEAR MONDAY. && .MARINE... 250430Z...THE SAN CLEMENTE BASIN BUOY REPORTED A 15 FOOT WEST SWELL AT 17 SECONDS THIS EVENING. THIS SWELL WAS BEGINNING TO MOVE INTO THE INNER COASTAL WATERS AND WAVES OF 9 FEET WERE BEING REPORTED BY LIFEGUARDS AT MISSION BEACH. THE LARGE SWELL WILL PEAK OVERNIGHT INTO MONDAY MORNING..THEN DECREASE MONDAY AFTERNOON THROUGH TUESDAY. WITH A HIGH TIDE OF ONLY 5.1 FT TONIGHT...FELT THAT A COASTAL FLOOD WARNING WAS NOT NEEDED. HOWEVER...A FEW OF THE LARGEST WAVES COULD CAUSE SOME BRIEF MINOR OVERFLOW AT THE USUAL TROUBLE SPOTS. HAZARDOUS SEAS TONIGHT WILL CONTINUE THROUGH MONDAY EVENING DUE TO THE LARGE SWELL. && .SGX WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY THROUGH NOON TUESDAY FOR ALL COASTAL AREAS. SEE LAXCFWSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS. SEE LAXCWFSGX. && PUBLIC...DA AVIATION...SV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 800 PM PST SUN FEB 24 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-251200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 800 PM PST SUN FEB 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TONIGHT. A DEPARTING STORM WILL CONTINUE LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS. THERE WILL ALSO BE LARGE SURF AT THE BEACHES AND A HEAVY SURF ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY. SMALL CRAFT ADVISORY FOR HIGH SEAS REMAINS IN EFFECT THROUGH MONDAY. HIGH SURF ADVISORY REMAINS IN EFFECT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. DA
The national radar mosaic for the moment the first event began.
2 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84657, 84658.